MAUDE Adverse Event Report: CARDINAL HEALTH P.R. 218, INC. DRAIN JACKSON PRATT 10FR 7MM; APPARATUS, SUCTION, SINGLE PATIENT USE, PORTABLE, NONPOWERED

CARDINAL HEALTH P.R. 218, INC. DRAIN JACKSON PRATT 10FR 7MM; APPARATUS, SUCTION, SINGLE PATIENT USE, PORTABLE, NONPOWERED
Model Number SU130-0321
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/31/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer sample was received for investigation.Visual examination of the returned sample showed that it is 1.09 inches in length portion of jackson-pratt silicone round drain 10fr.Visual inspection revealed that the silicone tubing broke off at perforated tubing section.Microscopic examination revealed wavy/jagged edge at the tubing fracture site and no distortion and/or tears in the adjacent portion drain, which suggests that the drain was not stretched (elongated) to failure.The characteristics of the fractured area and the absence of any tubing distortion are similar to those failures, which are caused by puncture by a sharp instrument on the tubing surface.As no lot number was provided, we were unable to trace the device history record, quality testing performed and corresponding results.An analysis of the complaint data since nov.2015 to present demonstrates that this is the first time that this type of issue is reported from this catalog, although (b)(4) incidents for the same condition from other catalogs were reported.The ncr data was also reviewed for the same time period and no issue that could be related to the condition reported were found.It is highly recommended that lot number are documented in patient medical record as reference for further investigation.  the most probable root cause was identified as misuse by the customer since the wavy/jagged edge condition observed at the fracture area suggests that an instrument was used to handle the product which may have damage the product thus leading to tubing breakage.It is also recommended to strictly follow the instructions provided in the instruction for use data included with the product to ensure drains are properly used.According to the instructions for use (ifu).¿drains or tubing should not be handled with any instruments.This can lead to tearing, warping, or weakening and subsequent breakage of the drain.To facilitate removal of the drain, the drain and tubing portions should not be curled, pinched, over-stretched or sutured; either internally or externally.Do not suture the drain(s).Drains should be placed and removed carefully by hand only with a slow, steady pressure.Excessive force may result in breakage.During placement and removal of the drain, do not nick, cut, tear or otherwise damage the drain as this may lead to breakage.Leaving the drain implanted for any period of time which allows for tissue ingrowth around the drain and into the holes, may cause breakage on removal.¿.
 
Event or Problem Description
On (b)(6) 2016, patient underwent total right knee replacement surgery.Jackson-pratt drain was inserted to the wound without anchoring during surgery.On (b)(6) 2016, during follow up and in routine x-ray, an opaque oblique line at the infrapatellar region was found.Operation was arranged for removal of foreign body from right knee the same day.A broken drain was found at retropatellar region and removed uneventfully.

Brand Name
DRAIN JACKSON PRATT 10FR 7MM
Common Device Name
APPARATUS, SUCTION, SINGLE PATIENT USE, PORTABLE, NONPOWERED
Manufacturer (Section D)
CARDINAL HEALTH P.R. 218, INC.
state rd. 402 , north km 0.9
anasco PR 00610
MDR Report Key6080132
Report Number1423537-2016-00055
Device Sequence Number11002591
Product Code GCY
UDI-Device Identifier10885380063985
UDI-Public10885380063985
Combination Product (Y/N)N
Initial Reporter CountryHK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model NumberSU130-0321
Device Catalogue NumberSU130-0321
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2016
Distributor Facility Aware Date10/07/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2016
Initial Report FDA Received Date11/04/2016
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;